AHA Guideline | 10 Tips Life-Threatening Toxicity From Poisoning

Written by Clay Smith

Spoon Feed
Here are ten tips from the AHA for the next super-sick poisoned patient you encounter.

This paper is so toxic
This new AHA guideline helps us manage patients with cardiac arrest or life-threatening toxicity from a poisoning.

  1. Phone a friend – call a toxicologist or poison center. Severe poisonings are rare; treatments are not often used, and some patients may need drastic measures, like VA ECMO.
  2. Opioids are the most common dangerous poisoning. Use naloxone liberally to reverse respiratory arrest and prevent cardiac arrest.
  3. Use high-dose insulin* for beta-blocker and calcium channel blocker (CCB) overdoses.
  4. Perform standard ACLS – but add sodium bicarbonate – for cocaine (or other sodium channel blocker) overdoses.
  5. If you suspect cyanide poisoning, treat empirically with hydroxycobalamin**.
  6. Use digoxin-specific immune antibody fragments for life-threatening*** digoxin overdose.
  7. IV 20% lipid emulsion (ILE)**** should be given for local anesthetic toxicity.
  8. Use benzodiazepines in severe sympathomimetic overdoses to prevent rhabdomyolysis and other complications.
  9. Flumazenil can reverse benzodiazepine toxicity, but beware! If dependent, and they have a seizure, it you’ll be unable to treat it. (Actually, just don’t use flumazenil…my thoughts.)
  10. VA ECMO can be life saving in refractory shock or dysrhythmia due to poisoning, but you have to think of it and get the team activated (or patient transferred) as early as possible. Cannulation and going on the circuit takes time.
  • *That is a 1 u/kg bolus and 1-10 u/kg/hr. You are going to need to run D10 with this and check a glucose every 15-30min. For the boards, beta-blocker overdose may cause hypoglycemia; CCB overdose often causes hyperglycemia.
  • **Cyanide is most common in indoor fires, burning plastics, vinyl, etc. Hydroxycobalamin 5g (or 70mg/kg in children) is given. Patients will have altered mental status (AMS), lactic acidosis, and may be bradycardic. It’s not CN if the patient has GCS 15. Remember, CN and CO go together.
  • ***Digoxin toxicity presents with AMS, GI symptoms, conduction blocks, other dysrhythmias, and hyperkalemia.
  • ****ILE dose is 1.5mL/kg up to 100mL, same dose in pediatrics. Infusion can be 0.25 mL/kg/hr for 30-60 min.

Source
2023 American Heart Association Focused Update on the Management of Patients With Cardiac Arrest or Life-Threatening Toxicity Due to Poisoning: An Update to the American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation. 2023 Sep 18. doi: 10.1161/CIR.0000000000001161. Online ahead of print.

What are your thoughts?

Scroll to Top
%d